Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 159, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 1998, 11:02 PM CDT for Murray County, Pipestone County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 11:02 PM CDT (04:02 UTC)
- Expired
- Jul 14, 1998, 11:50 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Murray County, MN, Pipestone County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 11:15 PM CDT | Hail 0.75 | Dovray, MN | |
| Jul 14, 11:39 PM CDT | Thunderstorm Wind 52 | Edgerton, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 150402 RRA SVRFSD MNC101-117-150450- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1102 PM CDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MURRAY COUNTY IN SOUTHWESTERN MINNESOTA PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 1150 PM CDT * AT 1100 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 15 MILES NORTHEAST OF PIPESTONE OR 8 MILES WEST OF CURRANT LAKE MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CURRANT LAKE AROUND 1105 PM CDT WOODSTOCK AROUND 1115 PM CDT HATFIELD AROUND 1115 PM CDT LAKE WILSON AROUND 1125 PM CDT EDGERTON AROUND 1130 PM CDT HADLEY AROUND 1130 PM CDT CHANDLER AROUND 1135 PM CDT SEVERE THUNDERSTORMS PRODUCEv DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 14, 9:00 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT TUE JUL 14 1998 MAINLY UPDATING CRNT ZONES FOR CONVECTIVE WATCH BOXES. STRONG TSTMS HAVE DEVELOPED SW OF THE LINE IN NERN SD AND WCNTRL MN. DIR SHEAR IS FAVORABLE FOR CONVECTIVE DEVELOPMENT AND CAP MAY BE BEGINNING TO BREAK IN NRN PART OF CWA. FURTHER UPDATES WL PROBABLY BE ISSUED FOR EXPIRATION OF WATCH BOXES AND DEVELOPMENT OF NEW TSTM ACTIVITY. FOR GENERALY WEATHER...WINDS AND LOWS LOOK TO BE ON TRACK. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 14, 10:47 PM CDT, 15 minutes before
SDZ038>040-052-053-057-150400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1047 PM CDT TUE JUL 14 1998 ...TORNADO WATCH NUMBER 743 EXPIRES... TORNADO WATCH NUMBER 743 HAS BEEN ALLOWED TO EXPIRE AT 1000 PM CDT FOR BRULE...JERAULD...BEADLE...SANBORN...KINGSBURY...AND BROOKINGS COUNTIES. A SEVERE THUNDERSTORM WATCH HAS REPLACED THIS WATCH FOR THE COUNTIES OF SANBORN...BEADLE...KINGSBURY...AND BROOKINGS. THIS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT. CHAPMAN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:29 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 14, 10:34 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| Jul 14, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 33 min |
| Jul 14, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 35 min |
| Jul 14, 11:42 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 33 min |
| Jul 15, 12:26 AM CDT | Severe Thunderstorm Warning | FSD | Nobles | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.